Kentucky, 2018

Hail in Kentucky, May 19, 2018

May 19, 2018 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed north of a stationary front that extended across southern Missouri into northwest Tennessee. The atmosphere in the vicinity of the front was moderately unstable. An influx of warm, moist air across the front supported intensification of storms north of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 19, 3:04 PM CST, 3 hours 31 minutes earlier.

Area forecast discussion, May 19, 3:04 PM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
404 PM CDT Sat May 19 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 403 PM CDT Sat May 19 2018

Tough mesoscale situation to determine eastern extent and limit of
convection for the remainder of the afternoon and this evening. In
short, leaned closer to the ESRL HRRR/13km RAP guidance to reflect
the eastern limit of thunderstorm activity through 7 pm CDT. The
local mesoscale environment along and ahead of the convective
lines over east central Missouri may persist further east near
Interstate 57 by 6-7 pm before collapsing with the loss of
insolation and weak/moderate shear. The 13km RAP Mesoscale
Convective System (MCS) maintenance probabilities still suggest
significant weakening between 23z-01z, so will hold with the
current forecast of thunderstorms limited to mainly along and west
of the Mississippi River in southeast Missouri and over the
Purchase area of west Kentucky through sunset.

To complicate things even more, the stable boundary layer from the
fog/low clouds over southeast Missouri into southern Illinois
has created differential heating zone over the area, helping to
maintain isolated convection into northern sections of southeast
Missouri and then again in the lower delta regions of southeast
Missouri and the Bootheel onward to the border counties of west
Kentucky and west Tennessee.

More intense LAPS surface theta-e gradient across northwest
Tennessee edging into the southern Purchase area of west
Kentucky. A broader and much weaker theta-e axis extends from the
Land Between the Lakes northward into southeast Illinois. Although
there is good surface CAPE (2000-2500 j2/kg2) and weak helicity
(100 m2/s2 or less) in this area, thermal profiles (better lapse
rates) are lacking and may not support much more than showers
through mid-evening.

As the boundary layer stabilizes, anticipate most of the moisture
and instability will become elevated and shifted to the northern
end of the WFO PAH forecast area, where low level moisture convergence,
stretching, and lift is forecast to be maximized. Therefore,
significantly reduced PoPs across the entire WFO PAH forecast area
during this evening, then increase PoPs near a weak developing
surface trough in extreme western sections of southeast Missouri,
then along the I-64 corridor after midnight and through daybreak
on Sunday near and impressed warm front.

Although not favorable, there may be an outside chance that the
convection overnight may generate enough of a balanced cold pool
for MCS development well south into the WFO PAH forecast area. It
will bear monitoring early Sunday morning.

Sunday will bring significant potential CAPE of 3000-5000 j2/kg2
even during the morning hours in the warm sector south of the
convective activity expected along the I-64 corridor. The low and
mid level shear ranges from 10-30 knots, with the highest values
obviously near the convection on Sunday. Between thunderstorm
outflows from the north and larger scale isentropic lift,
anticipate a slight chance of showers and thunderstorms area wide
by late morning and through midday. This activity should continue
through the afternoon and become enhanced as a weak shortwave
glances the area from the northwest with the primary wave going
into Wisconsin and the Great Lakes region.

With the WFO PAH forecast area moving into a faster southeasterly
flow aloft and weak moisture advection, small non-diurnal chances
for rain will exist the rest of Sunday through Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 403 PM CDT Sat May 19 2018

There remains a mention of mainly diurnal showers and
thunderstorms across the WFO PAH forecast area through the remainder
of next week. However, continue to have low forecast confidence
for any widespread precipitation Wednesday through Friday, as high
pressure dominates at middle and upper levels of the atmosphere.
At this time, looked for opportunities to lower rain chances
across the WFO PAH forecast area, especially Wednesday through
Friday.

&&

.AVIATION...
Issued at 1255 PM CDT Sat May 19 2018

Somewhat difficult to pin down the dividing line for KPAH and
KCGI for ceilings less than VFR category, given the expected
proximity of thunderstorms and attendant ceilings generated by
thunderstorm outflows. At this time, will leave KCGI and KPAH in
VFR category and will amend should mesoscale thunderstorm trends
suggest worsening flight conditions.

The rest of the WFO PAH TAF sites will see transfer toward MVFR
conditions with the new convection developing late tonight and
Sunday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Smith
Hazardous weather outlook, May 19, 12:15 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
115 pm CDT Sat May 19 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
115 pM CDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms over southeast Missouri and into
southwest Kentucky this afternoon. A few of the storms in this area
may become severe with damaging winds and hail, as well as locally
heavy rain.

The chance of thunderstorms are expected to develop near the
Interstate 64 corridor late this evening and overnight. A few storms
near the Interstate 64 corridor may approach severe limits late
tonight.

Locally heavy rain and lightning will be the primary hazard with any
remaining thunderstorm activity today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The Storm Prediction Center has expanded and ugraded the risk of
Severe Storms across the Quad State region Sunday and Sunday night.
A slight risk of severe storms is now forecast along and north of a
line from Perryville Missouri, onward to Grand Tower in southwest
Illinois, reaching near an Evansville and Chrisney in southwest
Indiana. Surrounding the slight risk area, a marginal risk of severe
storms is forecast along and north of a line from Doniphan in
southeast Missouri to Benton, Crofton, and Greenville in west
Kentucky.

Sunday through Monday, there is a chance of thunderstorms across the
region. Some strong to locally severe storms with hail and gusty
winds are possible, mainly during the afternoon and evening hours
both days.

Daily chances of thunderstorms will continue Tuesday through
Friday. Locally heavy rain and lightning will be the primary
concerns during this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time, however
the potential for strong storms bears watching.

MY/RST/Smith

In the hours before

Special weather statement, May 19, 3:12 PM CST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
412 PM CDT SAT MAY 19 2018

MOZ076-086-087-192200-
Bollinger MO-Cape Girardeau MO-Perry MO-
412 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOLLINGER...PERRY
AND NORTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 500 PM CDT...

At 411 PM CDT, Doppler radar was tracking a strong thunderstorm near
Womac, or 8 miles east of Fredericktown, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Perryville, Altenburg, Alliance, Frohna, Longtown, Old Appleton and
Silver Lake.

LAT...LON 3780 8967 3775 8966 3775 8962 3771 8958
      3769 8951 3764 8952 3760 8948 3759 8948
      3758 8952 3755 8952 3750 9014 3764 9015
      3768 9011 3774 9006
TIME...MOT...LOC 2111Z 259DEG 34KT 3760 9014

DRS
Local storm report, May 19, 3:47 PM CST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
447 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     SHAWNEETOWN             37.55N 89.65W
05/19/2018  E60 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            WINDS ESTIMATED. STORM PRODUCING PEA TO MARBLE SIZE HAIL
            WITH THIS STORM.

&&

SMITTY
Local storm report, May 19, 4:40 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     ANNA                    37.46N 89.24W
05/19/2018  E60 MPH          UNION              IL   PUBLIC

            REPORTED VIA BROADCAST MEDIA.

&&

SMITTY
Local storm report, May 19, 4:50 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ANNA                    37.46N 89.24W
05/19/2018  E0.75 INCH       UNION              IL   PUBLIC

            DIME SIZE HAIL REPORTED THROUGH BROADCAST MEDIA.

&&

SMITTY
Special weather statement, May 19, 4:53 PM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
553 PM CDT SAT MAY 19 2018

ILZ089-090-094-KYZ002>007-192330-
Massac IL-Pope IL-Johnson IL-Carlisle KY-McCracken KY-Ballard KY-
Graves KY-Hickman KY-Livingston KY-
553 PM CDT SAT MAY 19 2018

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...POPE...EASTERN
JOHNSON...WESTERN LIVINGSTON...HICKMAN...CARLISLE...MCCRACKEN...
EASTERN BALLARD AND NORTHWESTERN GRAVES COUNTIES UNTIL 630 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Vienna to near Lovelaceville to near
Towosahgy State Historic Site. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Paducah, Metropolis, Vienna, Clinton, Bardwell, Reidland, Lone Oak,
Brookport, Golconda, Dixon Springs, Fulgham, West Paducah,
Lovelaceville, New Columbia, Kevil, Joppa, Arlington, Columbus,
Eddyville and Simpson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 800 PM CDT for
western Kentucky...and southeastern Missouri.

LAT...LON 3661 8907 3665 8914 3665 8917 3667 8916
      3669 8917 3671 8920 3674 8920 3676 8917
      3676 8912 3679 8912 3679 8915 3695 8898
      3752 8889 3757 8842 3695 8853 3660 8887
TIME...MOT...LOC 2252Z 270DEG 26KT 3746 8881 3696 8890 3669 8919

DRS
Local storm report, May 19, 5:36 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     OAKS                    36.97N 88.54W
05/19/2018  E50 MPH          MCCRACKEN          KY   PUBLIC

            LATE REPORT.

&&

SMITTY

The radar

The Ft Campbell radar (KHPX), 61 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hopkins

When
May 19, 6:35 PM CST
Where
Hopkins County, Dawson Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.170, -87.700

There were also gusty winds and small tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751093.